Dear Dr I wrote to you recently about having taken two
Dear Dr David I wrote to you recently about having taken two doses of 125 mcg levothyroxine, as prescribed by my clinic/doctors, 25 mcg more than my usual dose. The problem is I took it after several months of having been too scared to take it, so my thyroid levels may have changed since: sadly I’ve not made an effort to investigate these, I’m trusting my doctors. I thought it ‘hyped’ me up too much, so after just two doses, I came back down to 100 mcg; this was a week ago now, or so. However, I’ve felt nervy ever since, and with occasional palpitations, notably after eating something. Is there any chance at all I might have suffered/may still be suffering from an attack of hyperthyroidism from the two extra doses of 125 mcg thyroxine? How many doses can trigger hyperthyroidism? The reason I ask is because I’ve read too much thyroxine can induce hyperthyroidism, and that hyperthyroidism can trigger atrial fibrillation, even heart attacks and strokes. I had a medical check two days ago, my heart was declared ‘fine’, and my blood pressure also, normal. However, I’ve read that atrial fibrillation can come and go. So I’m concerned I may be suffering from this, sporadically, at various times of the day not ‘caught’ by the doctor, such as when I get the palpitations. Is that possible at all? As I'm 60 years of age.
this is Dr. David
your current symptoms of nervousness and anxiety are not from those two doses of thyroid hormone
they are due to you having excessive anxiety symptoms.
if you don't take your thyroid hormone medications your thyroid levels will continue to be low
your nervousness and anxiousness are not due to your thyroid levels.
Thanks, ***** ***** just wondering how much I'd need to take to be in danger of 'hyper' and atrial fibrillation. Just curious. What I'm saying is...even at my advanced age...are heart problems/stroke out of the question from that small increase. I read online that excessive thyroxine can be dangerous. yes, it's true, I'm hyper-anxious.
you are letting your anxiety get out of control with these worries of hyperthyroidism and atrial fibrillation.
severe anxiety can cause you to have heart palpitations.
your thyroid doses are best determined by your blood tests.
if you have regular blood tests every 4 months, then this will tell what dose you need.
a dose increase of 100-125 will not cause you heart problems.
it sounds like you need to be treated for your anxiety symptoms. your anxiety is getting in the way of your doctors properly treating you and helping you.
let me know if you have other questions.
if done for now, please leave positive rating of 3-5 stars so I can get credit for helping you today
we only get credit for helping clients after positive feedback
you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions
here is my website if you need to reach me:
Thanks for using JustAnswers.com
OK, I'll stop worrying...can you tell me one more thing...would it take a lot more than two increased doses of thyroxine (to 125 mcg) to induce hyperthyroidism, and attendant crises of heart &c.? Then I'll try and calm down a bit...
your blood thyroid hormone levels were low
your doctor properly increased your thyroid dose levels.
if you don't take your thyroid hormone medications, your thyroid levels will continue to be low
if you don't ask your doctor about treatment for your anxiety symptoms, your anxiety symptoms will continue to be high.
I take 137mcg of thyroid hormone medications daily as I don't have a thyroid gland myself.
two doses of 125 2 months ago isn't going to cause you heart problems now.
It was a week ago, not two months. But thank you, ***** ***** believe there's nothing to worry about, my anxiety will go by itself. I got nervous reading things online.
you need to then stop reading things online.
you need to take your thyroid hormone regularly, or else your doctor will not know what dose to properly give you.
please leave positive rating of 3-5 stars so I can get credit for helping you today
Dear Dr David. I'm not sure if it's OK to do this, or whether I will be charged extra, but I wanted to give you some information I didn't have before. I had some tests, and from what I understand they said my heart is normal. They asked if I had suffered stress. My thyroid levels have come back TSH of O.73. I am on 100 much of thyroxine daily. I am still concerned that being on 125 for those two days might have harmed me. What do you think? I mean because of the palpitations...
being on 125 for two days would not have harmed you
your anxiety symptoms caused palpitations.
TSH of 0.73 is normal which is good.
keep taking the 100mcg
It seems it, even the doctor who looked at ecg suggested severe prolonged stress. I am worried an unnecessary increase to 125 much would have been dangerous...even for two days...
your anxiety is focused on this.
for several weeks now.
your excessive anxiety symptoms are causing you prolonged stress
you need to talk to your doctor about treatment for your anxiety symptoms
I will thank you so much again...
you are welcome.